Annals of Indian Academy of Neurology
  Users Online: 1544 Home | About the Journal | InstructionsCurrent Issue | Back IssuesLogin      Print this page Email this page  Small font size Default font size Increase font size
CASE REPORT
Year : 2010  |  Volume : 13  |  Issue : 1  |  Page : 64-66

Acute myocardial infarction following intravenous tissue plasminogen activator for acute ischemic stroke: An unknown danger


1 Department of Neurology, Lilavati Hospital and Research Center, Bandra (West), Mumbai-400 050, India
2 Department of Cardiology, Lilavati Hospital and Research Center, Bandra (West), Mumbai-400 050, India

Correspondence Address:
Sweta Adatia
Department of Neurology, Lilavati Hospital and Research Center, Bandra (West), Mumbai-400 050
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0972-2327.61282

Rights and Permissions

Thrombolysis with intravenous tissue (IV) plasminogen activator (tPA) is considered for patients with acute ischemic stroke falling within the described inclusion criteria defined by The National Institute of Neurological Disorders and Stroke (NINDS) rtPA trial. Complications of IV thrombolysis with tPA are commonly related to hemorrhage, anaphylaxis, or arterial occlusion. We describe two cases of acute myocardial infarction (MI) following IV tPA infusion for acute stroke. One of the patients had underlying ischemic heart disease (IHD) while the other did not have any prior IHD. Both had presented with acute ischemic stroke within the window period of thrombolysis and had no contraindications for thrombolysis. Both the patients succumbed due to myocardial infarction and cardiovascular collapse due to new onset arrhythmias. Acute MI immediately following IV tPA for stroke is a rare but serious complication. The disruption of intracardiac thrombus and subsequent embolization to coronary arteries may be an important mechanism in the occurrence of MI after administration of tPA for acute ischemic stroke. As both the patients succumbed before the arrangement for coronary angiography, the demonstration of intracardiac or intracoronary thrombus was not possible. But clinically, the presence of chest pain with elevated troponin levels and ST segment elevation pointed to MI. We suspect that fragmentation and lysis of intracardiac thrombus may result in MI after use of tPA for acute ischemic stroke, though the remote possibility of simultaneous occurrence of two atherosclerotic events MI and stroke exists.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed4089    
    Printed196    
    Emailed0    
    PDF Downloaded110    
    Comments [Add]    
    Cited by others 8    

Recommend this journal